Alert archive / Hawaii / Wind Advisories in 2008
Wind Advisory 29, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 11, 2008, 10:21 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2008, 10:21 AM HST (20:21 UTC)
- Expired
- Dec 12, 2008, 3:39 AM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 112021 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1021 AM HST THU DEC 11 2008 ...GUSTY SOUTHERLY WINDS CONTINUING OVER OAHU AND INCREASING OVER MAUI COUNTY TODAY... ...STRONG WEST WINDS WILL CONTINUE OVER THE BIG ISLAND SUMMITS AND HALEAKALA TONIGHT... .A CONVERGENCE BAND ASSOCIATED WITH A LOW NORTHWEST OF KAUAI IS PRODUCING GUSTY SOUTHERLY WINDS OVER OAHU AND MAUI COUNTY. THESE GUSTY WINDS ARE EXPECTED TO EASE DURING THE EVENING AS THE BAND WEAKENS. THE LOW HAS ALSO INCREASED WINDS OVER THE SUMMITS OF HALEAKALA... MAUNA LOA...AND MAUNA KEA. THESE STRONG WINDS ARE EXPECTED TAPER OFF LATER THIS MORNING. HIZ001>004-112130- /O.CAN.PHFO.WI.Y.0028.000000T0000Z-081212T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 1021 AM HST THU DEC 11 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. GUSTY WINDS HAVE DECREASED BEHIND THE FRONT. $$ HIZ022-028-120400- /O.EXP.PHFO.WI.Y.0028.000000T0000Z-081211T2000Z/ /O.NEW.PHFO.WI.Y.0029.081211T2021Z-081212T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- 1021 AM HST THU DEC 11 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON... ...WIND ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. WEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE TODAY. A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HIZ012>021-120400- /O.EXA.PHFO.WI.Y.0028.000000T0000Z-081212T0400Z/ MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA- KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA- 1021 AM HST THU DEC 11 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE TODAY. A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HIZ007>011-120400- /O.CON.PHFO.WI.Y.0028.000000T0000Z-081212T0400Z/ OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU- WAIANAE MOUNTAINS- 1021 AM HST THU DEC 11 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH WILL CONTINUE THIS MORNING...BEFORE GRADUALLY TAPERING OFF THIS AFTERNOON AND EVENING. A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ WROE
2 follow-up statements
000 WWHW70 PHFO 120154 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 354 PM HST THU DEC 11 2008 ...STRONG WINDS WILL CONTINUE OVER THE BIG ISLAND SUMMITS AND HALEAKALA TONIGHT... .A CONVERGENCE BAND ASSOCIATED WITH A LOW NORTHWEST OF KAUAI WILL CONTINUE TO PRODUCE WINDS AROUND 30 MPH OVER THE SUMMITS OF HALEAKALA...MAUNA LOA...AND MAUNA KEA TONIGHT. HIZ007>021-120300- /O.CAN.PHFO.WI.Y.0028.000000T0000Z-081212T0400Z/ OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU- WAIANAE MOUNTAINS-MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI- LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-LEEWARD HALEAKALA- 354 PM HST THU DEC 11 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED BELOW THE ADVISORY LEVEL. $$ HIZ022-028-121500- /O.EXT.PHFO.WI.Y.0029.000000T0000Z-081212T1600Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- 354 PM HST THU DEC 11 2008 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. WINDS AROUND 30 MPH WITH GUSTS TO 50 MPH WILL CONTINUE TONIGHT. A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWHW70 PHFO 121339 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 339 AM HST FRI DEC 12 2008 HIZ022-028-121445- /O.CAN.PHFO.WI.Y.0029.000000T0000Z-081212T1600Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- 339 AM HST FRI DEC 12 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. THE WINDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 11, 10:00 AM HST, 21 minutes earlier.
Area forecast discussion, Dec 11, 10:00 AM HST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST THU DEC 11 2008 .SYNOPSIS... A STRONG KONA LOW NORTHWEST OF THE STATE WILL BEGIN TO MOVE TO THE NORTH TODAY. STRONG SOUTHERLY WINDS WILL GRADUALLY DECREASE THIS AFTERNOON AND EVENING. THE THREAT FOR HEAVY RAIN TODAY EXTENDS FROM KAUAI TO MAUI...AND WILL REMAIN THROUGH LATE TONIGHT. A VERY MOIST AIRMASS WILL PERSIST OVER THE ISLANDS INTO NEXT WEEK...LEADING TO WET AND UNSETTLED WEATHER. && .DISCUSSION... THE KONA LOW AFFECTING WEATHER ACROSS THE ISLANDS IS LOCATED ABOUT 850 MILES NORTH NORTHWEST OF HONOLULU...AND IS CURRENTLY NEARLY STATIONARY. THIS SYSTEM IS EXPECTED BEGIN MOVING TO THE NORTH NORTHWEST THIS AFTERNOON. THERE IS ABUNDANT MOISTURE FEEDING INTO THE SYSTEM FROM THE SOUTH. THE POES AMSU TOTAL PRECIPITABLE WATER SENSOR INDICATES PW FROM 1.7 TO 2.1 INCHES ACROSS THE STATE. THIS HAS HELPED TO CONTRIBUTE TO EXCESSIVE RAINFALL...WITH RAINFALL RATES OF 3 TO 4 INCHES PER HOUR REPORTED EARLIER THIS MORNING. REGIONAL RADARS SHOW A WIDESPREAD BAND OF SHOWERS CURRENTLY FROM OAHU TO MAUI. INDIVIDUAL CELLS ARE MOVING TO THE NORTHEAST AT 30 MPH...BUT THE OVERALL AREA OF SHOWERS IS MOVING EASTERLY VERY SLOWLY. THE LAST FEW RUNS OF THE GFS HAVE SUFFERED PROBLEMS WITH GRIDSCALE CONVECTIVE FEEDBACK. THE CURRENT 12Z RUN DEVELOPS A BULLSEYE OF QPF FROM 4 TO 7 INCHES IN DIFFERENT 6 HOUR PERIODS TODAY AND TONIGHT. A LOOK AT THE QPF ROUTINES SHOW MOST OF THIS WAS GENERATED AS STABLE RAINFALL...NOT FROM THE CONVECTIVE ROUTINE...A SIGN THAT THE MODEL IS DEVELOPING CONVECTION AT TOO LARGE OF A SCALE. THIS PROBLEM FEEDS BACK ON ITSELF...AND RESULTS IN THE MODEL DEVELOPING SPURIOUS FEATURES SUCH AS STRONG UPPER-LEVEL DIFLUENCE AND LOW- AND MID-LEVEL HEIGHT FALLS. BASED ON THESE PROBLEMS...FEEL THAT THE GFS IS TOO BULLISH BRINGING HEAVY RAIN TO THE BIG ISLAND THIS AFTERNOON/EVENING. THEREFORE WILL LEAVE THE BIG ISLAND OUT OF THE FLASH FLOOD WATCH. RAINFALL IS EXPECTED /SHOWERS CAN BE SEEN ON RADAR SOUTH OF THE ISLAND ALREADY/ BUT AT THIS TIME IT APPEARS THE HEAVIEST RAIN WILL BE CONFINED TO THE WEST OF THE BIG ISLAND. HEAVY RAIN HAS MOVED EAST OF KAUAI...AND WHILE CLOUDS ARE WIDESPREAD THEY ARE MUCH MORE STABLE THAN FARTHER EAST ACROSS THE STATE. HAVE CUT BACK ON POPS ACROSS KAUAI AND NIIHAU AND PULLED THE MENTION OF HEAVY RAIN. HOWEVER...GIVEN THE AMOUNT OF RAIN THEY RECEIVED LAST NIGHT TO SATURATE THE GROUND AND LINGERING INSTABILITY ALOFT AND ABUNDANT MOISTURE...THERE IS ENOUGH OF A CONCERN TO KEEP THEM IN THE FLASH FLOOD WATCH. OTHERWISE WILL CONTINUE TO THE WATCH AS IS FOR OAHU AND MAUI COUNTY...WHERE HEAVY RAIN IS CURRENTLY OCCURRING. IN ADDITION TO THE HEAVY RAIN...STRONG SOUTHERLY WINDS ASSOCIATED WITH THE CONVERGENCE BAND CONTINUE TO AFFECT THE CENTRAL ISLANDS. HAVE UPDATED THE WIND ADVISORY TO DROP KAUAI AND EXPAND IT TO INCLUDE MAUI COUNTY. THE STRONGEST AND MOST DAMAGING WINDS WILL OCCUR ACROSS DOWNSLOPE AREAS ON THE NORTH SIDES OF THE ISLANDS. WINDS WILL EASE BY THIS EVENING AS THE PARENT LOW BEGINS TO MOVE NORTH NORTHWEST AWAY FROM THE STATE. THE MODEL CONSENSUS HAS BEEN TO WEAKEN THE CONVERGENCE BAND ACROSS OF THE STATE...AND EDGE IT BACK WESTWARD AS THE KONA LOW STARTS TO MOVE TO THE NORTH NORTHWEST THIS AFTERNOON AND TONIGHT. THIS BOUNDARY IS EXPECTED TO LINGER IN THE VICINITY OF THE STATE FOR A PROLONGED PERIOD OF TIME. EVEN THOUGH THE MAIN LOW MOVES AWAY FROM THE STATE...AN UPPER LEVEL TROUGH LINGERS TO THE WEST. SHORTWAVE IMPULSES ROTATING AROUND THIS TROUGH WILL CAUSE THE BAND TO SHIFT BACK AND FORTH ACROSS THE STATE. SPECIFICS ARE HARD TO PIN DOWN AT THIS POINT...BUT IT LOOKS AS THOUGH WE ARE IN FOR A PERIOD OF UNSETTLED WEATHER THROUGH THE MIDDLE OF NEXT WEEK. && .MARINE... THE STRONG SOUTHERLY WINDS HAVE LEAD TO LARGE AND ROUGH SURF ALONG SOUTH FACING SHORES OF THE SMALLER ISLANDS FROM NIIHAU TO MAUI. SURF WILL LOWER OVERNIGHT AS THE WINDS BEGIN TO DIMINISH. IN ADDITION...A BUILDING NORTHWEST SWELL WILL BRING LARGE SURF TO NORTH AND WEST FACING OF KAUAI AND NIIHAU TONIGHT AND FRIDAY. THIS NORTHWEST SWELL WAS GENERATED BY THE KONA LOW FAR NORTH NORTHWEST OF THE STATE. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NIIHAU-KAUAI-OAHU- MOLOKAI-LANAI-KAHOOLAWE-MAUI. HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD. HIGH SURF ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR OAHU SOUTH SHORE-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-LEEWARD HALEAKALA. WIND ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR OAHU NORTH SHORE- OAHU KOOLAU-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI-LANAI- KAHOOLAWE-MAUI-BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS- MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS. && MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 2:55 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 25 hr |
| Dec 10, 6:54 PM HST | Marine Weather Statement | HFO | 5 hr | |
| Dec 11, 12:12 AM HST | Marine Weather Statement | HFO | 12 hr | |
| Dec 11, 12:21 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Dec 11, 2:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 11, 2:56 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 11, 4:05 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Dec 11, 4:12 AM HST | Flash Flood Warning | HFO | Honolulu | 12 hr |
| Dec 11, 9:11 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Dec 11, 10:11 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 41 hr |
| Dec 11, 10:16 AM HST | Special Marine Warning | HFO | 19 min | |
| Dec 11, 11:42 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 11, 12:30 PM HST | Flash Flood Warning | HFO | Kalawao | 116 min |
| Dec 11, 1:38 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.